There has been a wave of eye drop recalls this year, with the U.S. Food and Drug Administration (FDA) recently announcing a nationwide voluntary recall of 27 other products.
On October 27, the agency released a list of 26 products that consumers should not purchase and should stop using due to the “potential risk of eye infections that could lead to eye infections.” partial vision loss or blindness“.
A few days later, the FDA added one more product to the list.
NO MORE EYE DRAWINGS RECALLED AFTER FDA WARNING
The products are marketed under the following brands, the agency said in its press release:
- CVS Health
- Leader (Cardinal Health)
- Rugby (Cardinal Health)
- Help with rites
- Target more and more
- Velocity Pharmaceuticals
“Ophthalmic drug products pose an increased potential risk of harm to users because medications applied to the eyes circumvent certain natural defenses of the body,” noted the FDA.
The agency called on manufacturers to recall all batches of the specified products due to “unsanitary conditions in the manufacturing plant and positive results.” bacterial test results based on environmental sampling of critical drug production areas within the facility.
Consumers should “properly discard” the products, the FDA recommended.
RITE AID CLOSES 154 STORES IN 15 STATES: HERE’S THE LIST
“The recent increase in recalls has been linked to potential bacterial contamination due to unsanitary and substandard manufacturing facilities that did not meet the ‘good manufacturing practices’ required by the FDA,” Dr. Ronald Benner, president of the American Optometric Association (AOA). in Missouritold Fox News Digital.
“It is important to note that eye drops are safe when manufactured and used correctly.”
On November 3, the FDA announced that Cardinal Health Inc. and Harvard Drug Group LLC had issued voluntary recalls of their products.
On November 15, Kilitch Healthcare India Limited followed suit with its own voluntary recall.
CVS, Rite Aid and target all said they would remove the products from their store shelves and websites, the FDA said.
CVS REMOVES POPULAR COLD DRUGS FROM STORE SHELVES
“Patients who experience signs or symptoms of an eye infection after using these products should tell their doctor. healthcare provider or seek medical attention immediately,” the FDA said in its statement.
So far, no adverse events related to the October recall have been reported.
However, earlier in the year, the January 2023 recall of EzriCare or Delsam Pharma artificial tears resulted in 81 people in 18 states reporting infections, Benner noted.
“To date, 14 people have gone blind, four have had to be enucleated and four others have died,” he told Fox News Digital.
The FDA can only make recommendations and does not have the authority to issue mandatory recalls – this is the responsibility of each retailer and manufacturer.
What consumers should do
Using contaminated artificial tears increases the risk of eye infections that can lead to blindness or death, Benner warned.
“Patients who have used these products and/or have signs or symptoms of an eye infection should seek immediate medical attention,” he said.
FAMILY RECALL OF OTC DRUGS AND MEDICAL DEVICES COVERS 23 STATES
“Some eye infections can lead to other complications, especially if left untreated.”
Signs of a potential eye infection may include the following, he said.
- Redness of the eye or eyelid
- Eye pain or irritation
- Feeling of something in your eyes (foreign body sensation)
- Increased sensitivity to light
- Blurry vision
Even if a person did not experience any of these symptoms but used one of the recalled products, Benner said that person should see their optometrist for a complete exam to evaluate the anterior surface of their eye.
“If you have used (any of) the products or have experienced new and/or prolonged eye irritation, visit AOA.org to schedule an appointment with an AOA Doctor of Optometry near you,” a- he recommended.
CLICK HERE TO SUBSCRIBE TO OUR HEALTH NEWSLETTER
Anyone with the recalled eye drops should follow FDA guidelines for disposing of the products, which may involve taking them to a drug take-back site, Benner noted.
The FDA also encourages healthcare professionals and patients to report adverse events or quality problems related to any drug to the FDA’s MedWatch Adverse Event Reporting program.
Before consumers treat themselves with over-the-counter (OTC) eye drops, the AOA recommends consulting their local optometrist and also checking the FDA website for an up-to-date list of recalled products.
“When speaking with your optometrist, it is important to share all prescribed and over-the-counter medications currently in use and ask for their professional opinion,” Benner told Fox News Digital. “This can also help ensure that an appropriate treatment plan is in place.”
Fox News Digital has contacted all companies involved and the FDA for additional comment.
CLICK HERE TO GET THE FOX NEWS APP
CVS Health provided the following statement to Fox News Digital regarding the product recalls: “Upon receipt of notification from the FDA, we immediately stopped in-store and online sales of all products supplied by Velocity Pharma in the product portfolio for the eyes of the CVS Health brand. »
“Customers who purchased these products can return them to CVS Pharmacy for a full refund. We are committed to ensuring that the products we offer are safe, work as intended, and satisfy customers, and we are cooperating fully with the FDA in this matter. subject.”
For more health articles, visit www.foxnews.com/health.